Kentucky, 2002

Flash Flooding in Kentucky, May 7, 2002

May 7, 2002 · NWS ILN · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 7, 4:46 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, May 7, 4:46 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH INFO AND ISSUE TIME
NATIONAL WEATHER SERVICE WILMINGTON OH
546 AM EDT TUE MAY 7 2002

BASED ON RADAR TRENDS WILL EXTEND THE FLOOD WATCH NORTH A COUPLE OF
COUNTIES INTO THE WHITEWATER AND MIAMI VALLEYS.  WILL ALSO RUN IT TO
4 PM.

FFA AND NEW ZFP OUT ASAP.

ILN...FLOOD WATCH TODAY
      INZ050-058-059-066-073>075-080
      KYZ089>100-OHZ070>073-077>082-088
      OHZ042-051>053-060>063

SITES

In the hours before

Local storm report, May 7, 5:34 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
634 AM EDT TUE MAY 7 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 AM    CONNERSVILLE              IN   FLOOD
05/07/02   FAYETTE                        ROAD CLOSED DUE TO HIGH
                                          WATER

JDR
Special weather statement, May 7, 6:18 AM EST, 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>092-094-095-OHZ070-077-071715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
718 AM EDT TUE MAY 7 2002

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A COLD FRONT...WHICH
WAS DROPPING SOUTHEAST FROM THE WESTERN GREAT LAKES...TO BRING
SHOWERS AND THUNDERSTORMS TO THE REGION TODAY.

THE ATMOSPHERE IS MARGINALLY UNSTABLE THIS MORNING...BUT ENOUGH WIND
SHEAR EXISTS THAT A FEW OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL.

THE STORM PREDICTION CENTER HAS PLACED THE WHITEWATER VALLEY AND
SOUTHEAST INDIANA...EXTREME SOUTHWEST OHIO AND NORTHERN KENTUCKY
WEST OF I-75...IN A SLIGHT RISK FOR SEVERE WEATHER TODAY.

SPOTTER ACTIVATION MAY BE NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
May 7, 7:15 AM EST to 7:45 AM EST
Where
Boone County, Richwood
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Route 338 was covered by water.

Flash Flood, Kenton

When
May 7, 7:15 AM EST to 7:45 AM EST
Where
Kenton County, Countywide
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Cody Road and Pioneer Park Road were covered with water.

Flash Flood, Campbell

When
May 7, 7:15 AM EST to 7:45 AM EST
Where
Campbell County, Silver Grove
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Water covered several roads in the northern portion of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298904, 5298905, 5298906.